High Wind, Union County
- When
- June 16, 12:51 PM MST to 12:55 PM MST
- Where
- Union County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
A few showers, which amounted to sprinkles at best, produced very gusty winds near and north of Clayton. These dry microbursts resulted in a 58 mph wind gust at the Clayton ASOS.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A few showers, which amounted to sprinkles at best, produced very gusty winds near and north of Clayton. These dry microbursts resulted in a 58 mph wind gust at the Clayton ASOS. Sustained winds were only around 12 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 16, 2:16 AM MST, 10 hours 35 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 316 AM MDT THU JUN 16 2011 CORRECTED TYPO 2ND PARAGRAPH. .DISCUSSION... ...SIGNIFICANT/LONG-DURATION CRITICAL FIRE WEATHER BECOMING ESTABLISHED TODAY THROUGH SUNDAY... ...RECORD OR NEAR-RECORD HEAT CENTRAL AND EAST TODAY... VERY RARE INDEED TO HIGHLIGHT SIGNIFICANT WINDS AND THE SUMMER SOLSTICE IN THE SAME FORECAST CYCLE. BUT ALAS...OUR BIG WIND SEASON JUST CONTINUES TO PERSIST. UNFORTUNATELY A SIGNIFICANT AND EXTENDED FIRE WEATHER GROWTH PERIOD THAT COMMENCES TODAY DOES NOT LOOK TO PEAK UNTIL THIS WEEKEND. MORE ON FIRE WEATHER BELOW. LOOKING BACK AT THE PAST 12 HOURS OR SO... SUBTLE INCREASE IN UPPER MID- LEVEL MOISTURE OVER CENTRAL/WRN NM LATE WEDNESDAY AFTERNOON AND EVENING COUPLED WITH AN IMPRESSIVELY DEEP BOUNDARY LAYER AND VERY STEEP LAPSE RATES GENERATED A BIT MORE HIGH-BASED CUMULUS OVER THE HIGH TERRAIN YESTERDAY AS COMPARED TO RECENT DAYS. AN ISOLATED THUNDER- VIRGA STORM WAS OBSERVED JUST EAST OF GRANTS WEDNESDAY EVENING THAT PRODUCED A 57 MPH WIND GUST AT THE LAGUNA RAWS. THIS POCKET OF MID-LEVEL MOISTURE/INSTABILITY OVER NERN NM EARLY THIS MORNING WILL BE WELL NORTHEAST OF OUR AREA BY MIDDAY. MEANWHILE...WATER VAPOR IMAGERY SHOWING THE NORTHERN FRINGES OF A DIFFUSE PLUME OF MID-LEVEL MOISTURE GRADUALLY BOWING NWD FROM NORTHERN MEXICO. MODELS SIMILAR IN DEFLECTING THE BULK OF THIS MID- LEVEL MOISTENING SOUTH OF OUR AREA NEXT 24-36 HOURS AS MID-LEVEL FLOW GRADUALLY VEERS MORE W-SWLY AS ONE SHORTWAVE TROUGH SWINGS THROUGH THE CENTRAL/NORTHERN ROCKIES. PERUSAL OF BUFKIT FCST SOUNDINGS AND MODEL RH PROGS SUGGESTS THE POTENTIAL FOR ISOLATED VIRGA BOMBS IS SLIGHTLY LESS THAN WEDNESDAY...BUT CERTAINLY CANNOT RULE THEM OUT ESPECIALLY OVER NW/CENTRAL AREAS LATE TODAY WHERE LAPSE RATES WILL AGAIN BE THE STEEPEST. INTERESTING THAT THE GFS/NAM TARGET AREAS JUST EAST OF ABQ. GIVEN VERY LOW CONFIDENCE ON WHERE AND WHEN...WILL NOT INCLUDE A MENTION OF VIRGA IN THE WEATHER GRIDS BUT SOMETHING TO MONITOR. OTHERWISE...PLENTY OF SUNSHINE EXPECTED WITH VERY WARM TO HOT TEMPS AGAIN EXPECTED AREAWIDE. WINDS WILL ALSO BE NOTICEABLY STRONGER TODAY...ESPECIALLY ON THE EASTERN PLAINS AND ACROSS THE NORTHEAST QUARTER...WITH BREEZY/WINDY CONDITIONS AREAWIDE. DIMINISHING WINDS TONIGHT...SAVE FOR THE EAST SLOPE AND NE/EC ZONES WHERE SURFACE GRADIENTS ACTUALLY FAVORABLE FOR LINGERING BREEZINESS THROUGH THE NIGHT. BOUNDARY LAYER WINDS ON FRIDAY LOOK TO BE SLIGHTLY LESS THAN TODAY AS OVERALL GRADIENTS NEAR/BELOW 500 MB RELAX EVER SO SLIGHTLY. AGAIN...ISOLATED VIRGA BOMBS NOT OUT OF THE QUESTION LATE FRI AFTERNOON AND EVENING ESPECIALLY IN A CORRIDOR FROM CENTRAL TO NC/NW WHERE LAPSE RATES WILL BE STEEPEST. MAX TEMPS FOR THE EC AND SE PLAINS WILL APPROACH IF NOT EXCEED PREVIOUS RECORDS NEXT TWO DAYS WHERE READINGS OF 105-110F EXPECTED. AS MENTIONED YESTERDAY...THE VERY DRY BOUNDARY LAYER ACROSS THE SOUTHEAST WILL YIELD HEAT INDICES IN THE 95-100F RANGE THUS PRECLUDING HEAT HIGHLIGHTS. WEAK BACKDOOR COLD FRONT TO FLIRT WITH THE NORTHEAST CORNER LATE FRIDAY AFTERNOON OOZING SOUTHWARD INTO OUR NORTHEAST ZONES FRIDAY NIGHT. NOT A LOT OF CONVECTIVE ACTIVITY EXPECTED OVER SERN COLO TO STRENGTHEN THE SOUTHWARD PUSH...SO IMPACT MINIMAL BUT ASSOCIATED WIND SHIFT MAY IMPACT THE TRACK FIRE AREA. NEXT UPSTREAM SHORTWAVE TROUGH DROPS INTO THE PACNW EARLY IN THE WEEKEND... THEN CONTINUES SEWD INTO THE GREAT BASIN SATURDAY NIGHT INTO SUNDAY. THIS WILL BE A MORE SIGNIFICANT WAVE THAT WILL BRING A RETURN TO STRENGTHENING SWLY FLOW FOR THE WEEKEND...WITH SUNDAY STILL LOOKING TO BE THE WINDIEST DAY WITH POSSIBLE ADVISORIES. WILL ALSO NEED TO CLOSELY MONITOR MID- LEVEL MOISTURE ADVECTION TRENDS ACROSS SOUTHERN AREAS FRIDAY NIGHT INTO SATURDAY...AS SLIGHT BACKING OF FLOW AT MID-LEVELS COULD BE JUST ENOUGH TO BRING SOME MID LEVEL MOISTURE NORTH. OTHERWISE...FOCUS FOR ANY SHRA/TSRA WILL BE NEAR THE COLO BORDER. HAVE BEEN FAVORING THE ECMWF OF LATE...WHICH MAINTAINS A SHARPER TROUGH AS IT CROSSES THE CENTRAL/SOUTHERN ROCKIES SUNDAY NIGHT INTO MONDAY. GFS NOW TRENDING THAT DIRECTION...ALBEIT SLIGHTLY FASTER. VEERING PROFILES WILL SHUNT ANY MID LEVEL MOISTURE THAT ADVECTS INTO OUR SOUTHERN AREAS EAST BY MONDAY WITH THE FOCUS FOR ANY SHRA/TSRA ACROSS THE FAR NORTH BENEATH /BELIEVE IT OR NOT/ A RESPECTABLE CYCLONIC WESTERLY FLOW. WHAT WILL BE MOST INTERESTING DURING THE EXTENDED PERIODS WILL BE A BACKDOOR COLD FRONT THAT PRESSES SOUTH BEHIND THE DEPARTING TROUGH LATE MONDAY INTO TUESDAY. THIS WILL SET UP A POTENTIALLY ACTIVE PERIOD ON THE EASTERN PLAINS FOR NEXT WEEK. POSSIBLE GAP WINDS...LOW LEVEL MOISTURE INTRUSIONS INTO THE WEST??? TIME WILL TELL. KJ && .AVIATION... WSW WINDS WILL STRENGTHEN TODAY WITH GUSTS 25-35 KT DURING AFTN THRU EARLY EVE. THIS COULD CAUSE FIRE FLARE UPS AND ENHANCE SMOKE PLUMES WITH LCL MVFR CIG/VSBY AND MTN OBSCURATION NE OF FIRES. POSSIBLE IMPACTS AT KONM AND KE80...ESPECIALLY 00-06Z. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 44 && .FIRE WEATHER... TODAY THROUGH THE WEEKEND THE LONGWAVE PATTERN WILL FEATURE A PERSISTENT UPPER LEVEL TROUGH OVER THE GREAT BASIN...AND THIS WILL RESULT IN A FIRE GROWING PATTERN FOR NEW MEXICO. MULTIPLE SHORTWAVE TROUGHS WILL MOVE THROUGH THE LONG WAVE TROUGH STRENGTHENING WINDS OVER NM WHILE SURFACE HUMIDITIES REMAIN CRITICALLY LOW. FURTHER...A PERSISTENT SURFACE TROUGH WILL ESTABLISH IN THE LEE OF THE SOUTHERN ROCKIES...HELPING WINDS TO BLOW. ONE OF THE SHARPER SHORTWAVE TROUGHS WILL CROSS THE NORTHERN AND CENTRAL ROCKIES TODAY...BRINGING STRONGER WINDS THAN PREVIOUSLY EXPECTED TO THE NW PLATEAU AND NORTH CENTRAL MOUNTAINS. THUS...THE NW PLATEAU AND TAOS COUNTY HAVE BEEN ADDED TO TODAYS RED FLAG WARNING. THIS MORNING WE ARE ALSO UPGRADING FRIDAYS FIRE WEATHER WATCH TO A RED FLAG WARNING. THAT SAID...IN THE WAKE OF TODAYS SHARPER TROUGH...FRIDAYS WINDS SHOULD BE A LITTLE WEAKER THAN TODAYS WINDS...ESPECIALLY ALONG THE CO BORDER. ANOTHER SHARPER TROUGH WILL DIG INTO THE GREAT BASIN SATURDAY AND CROSS THE CENTRAL AND NORTHERN ROCKIES SUNDAY. THIS WILL STEER THE POLAR JET OVER NM SATURDAY AND SUNDAY...AND THE SPEED MAX ALOFT MAY LINGER OVER EASTERN NM MONDAY AS THE UPPER TROUGH GRADUALLY EXITS INTO THE UPPER GREAT PLAINS. THE NET RESULT SHOULD BE WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS SATURDAY AND SUNDAY...AND ONE LAST DAY OF LESSER BUT STILL CRITICAL FIRE WEATHER CONDITIONS ON THE EASTERN PLAINS MONDAY. THE FIRE WEATHER WATCH FOR SATURDAY HAS BEEN EXPANDED IN COVERAGE TO INCLUDE ALL ZONES. PARTS OF THE FORECAST AREA WILL ALSO ENDURE POOR OVERNIGHT HUMIDITY RECOVERIES TONIGHT THROUGH SUNDAY NIGHT. AFTER HIGH TEMPERATURES NEAR TO 5 DEGREES ABOVE NORMAL IN THE WEST TODAY THROUGH SATURDAY...AND READINGS AS MUCH AS 14 DEGREES ABOVE NORMAL IN THE EAST...TEMPERATURES WILL TREND DOWNWARD SUNDAY THROUGH THE FIRST HALF OF THE COMING WORK WEEK. DURING THIS PERIOD THE LONGWAVE TROUGH WILL SHIFT EASTWARD TO THE UPPER GREAT PLAINS. AS A RESULT...SURFACE WIND DIRECTIONS WILL SHIFT OUT OF THE NW BY MONDAY. A STRONGER BACK DOOR COLD FRONT IS THEN EXPECTED TO DROP THROUGH THE PLAINS MONDAY NIGHT AND TUESDAY BRINGING HIGHER HUMIDITIES. THUNDERSTORM AND WETTING PRECIP CHANCES WILL IMPROVE ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN TUESDAY THROUGH THURSDAY...AS NW FLOW ALOFT GRADUALLY SHIFTS MORE WESTERLY. 44 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 92 57 90 55 / 0 0 0 0 DULCE........................... 86 39 86 38 / 0 0 0 0 CUBA............................ 90 48 89 45 / 0 0 0 0 GALLUP.......................... 89 50 87 48 / 0 0 0 0 EL MORRO........................ 83 40 82 39 / 0 0 0 0 GRANTS.......................... 90 48 89 46 / 0 0 0 0 QUEMADO......................... 89 45 86 45 / 0 0 0 0 GLENWOOD........................ 94 53 93 54 / 0 0 0 0 CHAMA........................... 79 44 78 42 / 0 0 5 5 LOS ALAMOS...................... 88 63 87 58 / 0 0 0 0 PECOS........................... 85 54 83 53 / 0 0 0 0 CERRO/QUESTA.................... 83 49 81 47 / 0 0 0 0 RED RIVER....................... 77 44 75 42 / 5 5 0 0 ANGEL FIRE...................... 80 43 78 42 / 5 5 0 0 TAOS............................ 88 49 86 46 / 0 0 0 0 MORA............................ 85 51 82 49 / 0 0 0 0 ESPANOLA........................ 94 52 91 49 / 0 0 0 0 SANTA FE........................ 91 56 89 54 / 0 0 0 0 SANTA FE AIRPORT................ 93 56 92 52 / 0 0 0 0 ALBUQUERQUE FOOTHILLS........... 93 59 92 57 / 0 0 0 0 ALBUQUERQUE HEIGHTS............. 96 65 94 63 / 0 0 0 0 ALBUQUERQUE VALLEY.............. 97 61 96 58 / 0 0 0 0 ALBUQUERQUE WEST MESA........... 97 59 96 53 / 0 0 0 0 LOS LUNAS....................... 98 57 97 55 / 0 0 0 0 RIO RANCHO...................... 97 59 96 53 / 0 0 0 0 SOCORRO......................... 99 59 99 60 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 91 55 91 55 / 0 0 0 0 TIJERAS......................... 93 57 92 55 / 0 0 0 0 MORIARTY/ESTANCIA............... 91 50 90 46 / 0 0 0 0 CLINES CORNERS.................. 88 55 87 54 / 0 0 0 0 GRAN QUIVIRA.................... 92 59 92 57 / 0 0 0 0 CARRIZOZO....................... 98 61 95 63 / 0 0 0 0 RUIDOSO......................... 88 57 86 60 / 0 0 0 0 CAPULIN......................... 91 58 90 54 / 0 0 5 5 RATON........................... 98 54 93 52 / 0 0 0 0 SPRINGER........................ 94 57 91 53 / 0 0 0 0 LAS VEGAS....................... 90 56 88 52 / 0 0 0 0 CLAYTON......................... 99 61 98 58 / 0 0 5 5 ROY............................. 95 61 93 60 / 0 0 0 0 CONCHAS......................... 101 65 98 65 / 0 0 0 0 SANTA ROSA...................... 100 64 98 62 / 0 0 0 0 TUCUMCARI....................... 105 65 102 64 / 0 0 0 0 CLOVIS.......................... 103 66 100 64 / 0 0 0 0 PORTALES........................ 104 65 101 64 / 0 0 0 0 FORT SUMNER..................... 104 65 103 64 / 0 0 0 0 ROSWELL......................... 107 65 107 65 / 0 0 0 0 PICACHO......................... 99 61 99 61 / 0 0 0 0 ELK............................. 93 58 92 58 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 9 AM THIS MORNING TO 10 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ101>105-107>109. RED FLAG WARNING FROM 9 AM TO 9 PM MDT FRIDAY FOR THE FOLLOWING ZONES...NMZ103>105-107>109. FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING FOR THE FOLLOWING ZONES...NMZ101>109. && 41/44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 544 AM MDT THU JUN 16 2011 NMZ501>540-171200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 544 AM MDT THU JUN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM 9 AM MDT TO 10 PM MDT FOR MUCH OF THE AREA DUE TO LOW HUMIDITIES AND WINDY CONDITIONS. THE MOST SIGNIFICANT WILDFIRE AIR QUALITY IMPACTS THROUGH TONIGHT ARE EXPECTED WITHIN ABOUT A 50 MILE RADIUS OF THE WALLOW COMPLEX. THIS INCLUDES THE AREA ALONG AND SOUTH OF HIGHWAY 60 FROM THE ARIZONA STATE LINE TO ABOUT QUEMADO...IN CATRON COUNTY....AS WELL AS THE COMMUNITIES OF LUNA...RESERVE... MOGOLLON AND GLENWOOD. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN EXTENDED STRETCH OF CRITICAL TO EXTREME FIRE WEATHER CONDITIONS IS EXPECTED FRIDAY THROUGH SUNDAY...AND POSSIBLY INTO MONDAY. THESE CONDITIONS MAY FURTHER AGGRAVATE AND EXPAND AIR QUALITY IMPACTS ACROSS THE AREA. SUNDAY LOOKS TO BE THE WINDIEST DAY OF THE PERIOD. THE FOCUS EARLY NEXT WEEK WILL SHIFT AWAY FROM WIND AND TOWARD AN INCREASING POTENTIAL FOR THUNDERSTORMS ON THE EASTERN PLAINS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER SERVICE AT 1.888.386.7637 TO REPORT NEW WILDFIRE STARTS. 41
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300752.